MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE MODULUS XLIF INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE, INC. NUVASIVE MODULUS XLIF INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 1181055P2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Pain (1994); Cramp(s) /Muscle Spasm(s) (4521); Osteomyelitis (4533); Swelling/ Edema (4577)
Date of Event 08/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event was unable to be confirmed due to limited information received concerning this event.No device was returned to nuvasive for evaluation; further, operative notes, radiograph images and/or lab results were not provided for review.A review of manufacturing records was unable to be performed as the lot information of the product involved in the event was not available.A definitive root cause was unable to be determined with the information provided.Labeling review: ".Potential adverse events and complications: as with any major surgical procedures, there are risks involved in spinal/orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include: early or late infection." ".Potential risks identified with the use of this system, which may require additional surgery, include: tissue reactions including macrophage and foreign body reactions adjacent to implants.Infection.Pain, discomfort or abnormal sensations due to the presence of the device." ".Warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Pre-operative warnings: only patients that meet the criteria described in the indications should be selected.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.Care should be used in the handling and storage of the modulus implants.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the modulus implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the modulus implants if there is any evidence of damage." ".Post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." ".Handling of the sterile implant: before removing the implants from the package, make sure that the protective packaging is unopened and undamaged.If the packaging is damaged, the implants have to be considered as non-sterile and may not be used.Note the sterile expiry date.Implants with elapsed sterile expiry dates have to be considered as non-sterile and may not be used.Take particular care that aseptic integrity is assured during removal of the implant from the inner packaging." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that the patient underwent an initial one (1) level interbody fusion procedure at l3/4 on an unknown date in 2023.Subsequently, a bacterial infection was diagnosed upon admission to the hospital for unknown reasons on an unknown date.The patient reported having experienced severe pain and spasms in the time following the initial surgery.An mri was conducted on an unknown date and the reported findings were edema in the disc space, adjacent vertebral bodies, ventral epidural space, and psoas muscle with apparent left psoas abscess.The findings were noted to be concerning for discitis osteomyelitis.The patient was hospitalized and treated with broad spectrum iv antibiotics.Subsequently, the patient was released with a peripherally inserted central catheter (picc) to continue iv antibiotics for 6-8 weeks.It was noted that, due to a lab error at the hospital, the bacteria was not speciated and there was no original specimen left to do so.No further patient impact was reported.No additional information was provided.

Brand Name
NUVASIVE MODULUS XLIF INTERBODY SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key17891717
Report Number2031966-2023-00221
Device Sequence Number7289688
Product Code MAX
UDI-Device Identifier00887517725905
UDI-Public887517725905
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K163230
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1181055P2
Device Catalogue NumberN/A
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2023
Initial Report FDA Received Date10/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC INFUSE BONEGRAFT PN7510200 LN MGP7850AAA.
Outcome Attributed to Adverse Event Hospitalization;
Patient SexPrefer Not To Disclose